REBOUND PAIN

Rebound pain is most commonly associated with the treatment of migraine headaches, although this may be an important concept in other pain treatments. In Migraines patients who take routine doses of analgesics may end up with a phenomenon known as rebound. This occurs with medications ranging from aspirin and Acetaminophen to muscle relaxers and opioids. It is less of a problem with long acting medications than short acting ones.

The problem with rebound pain occurs due to routine use of medication with increased pain between doses. This pain is then reduced when the next dose of medication is taken, giving the patient the belief that the medication is treating the pain. In fact, the problem is that as the medication lowers in the blood stream between doses, pain increases. When the next dose of medication is taken, pain decreases, but this is due to the end of a mini-withdrawal, rather than the therapeutic effectiveness of the medication. With migraines, this can become so severe as to precipitate a hospitalization and treatment with IV DHE, while withdrawing the offending medication.

This problem can be particularly vexing to treating physicians, because of the constant pull on the part of the patient to use a medication which is causing the problem, rather than treating it. It is difficult for physicians to explain to the patient that the one medication that helps is actually the source of the increased pain. The pull to just give the prescription as requested is a strong one that should be resisted and replaced with a consistent message about rebound pain.